Alert archive / Tennessee / High Wind Watches in 2018

High Wind Watch 4, NWS Morristown, TN

December 30, 2018Blount County, Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this high wind watch at Dec 30, 2018, 3:35 AM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Dec 31, 2018, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 30, 2018, 3:35 AM EST (08:35 UTC)
In effect from
Dec 31, 2018, 7:00 AM EST
Expired
Dec 30, 2018, 10:06 PM EST
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WWUS74 KMRX 300835
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
335 AM EST Sun Dec 30 2018

...Windy Monday across the Smoky Mountains...

.Another storm system will move across the southern Appalachians 
Monday producing high winds over the Smoky Mountains. Strong and 
gusty southerly winds can be expected across the Mountains and 
Foothills of the Smoky Mountain National Park.


TNZ041-072-074-301645-
/O.NEW.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
335 AM EST Sun Dec 30 2018

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

The National Weather Service in Morristown has issued a High Wind
Watch, which is in effect from Monday morning through Monday
evening.

* WINDS...Southerly winds of 25 to 40 mph with gusts up to 60 
  mph.

* TIMING...Monday from daybreak through the evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...and/or
gusts of 58 mph or stronger may occur.  Continue to monitor the
latest forecasts.

&&

$$
2 follow-up statements
940 
WWUS74 KMRX 302002
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
302 PM EST Sun Dec 30 2018

...Windy Monday across the Smoky Mountains...

.Another storm system will move across the southern Appalachians
Monday producing high winds over the Smoky Mountains. Strong and
gusty southerly winds can be expected across the Mountains and
Foothills of the Smoky Mountain National Park.

TNZ041-072-074-310800-
/O.CON.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
302 PM EST Sun Dec 30 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WINDS...South 20 to 30 mph with gusts up to 55 mph.

* TIMING...Monday from daybreak through the evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...and/or
gusts of 58 mph or stronger may occur.  Continue to monitor the
latest forecasts.

&&

$$
763 
WWUS74 KMRX 310306
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1006 PM EST Sun Dec 30 2018

...Windy Monday across the Smoky Mountains...

.A storm system will move across the Southern Appalachians Monday
producing high winds over the higher elevations of the East
Tennessee mountains. 

TNZ041-072-074-311200-
/O.UPG.KMRX.HW.A.0004.181231T1200Z-190101T0000Z/
/O.NEW.KMRX.HW.W.0007.181231T1200Z-190101T0500Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
1006 PM EST Sun Dec 30 2018

...HIGH WIND WARNING IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 7 AM Monday to midnight EST
Monday night. This is an upgrade to the High Wind Watch.

* WINDS...South 25 to 40 mph with gusts up to 60 mph.

* TIMING...Monday from daybreak through midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-043-045-047-311200-
/O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
1006 PM EST Sun Dec 30 2018

...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 AM Monday to midnight EST
Monday night.

* WINDS...South 15 to 30 mph with gusts up to 40 mph.

* TIMING...Monday morning through midnight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ087-311200-
/O.NEW.KMRX.WI.Y.0026.181231T1200Z-190101T0500Z/
Southeast Monroe-
Including the city of Coker Creek
1006 PM EST Sun Dec 30 2018

...WIND ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 AM Monday to midnight EST
Monday night.

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Monday morning through midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Dec 30, 3:09 AM EST, 26 minutes earlier.

Area forecast discussion, Dec 30, 3:09 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 AM EST Sun Dec 30 2018

.SHORT TERM...(Today and Tonight)...A few isolated to scattered
showers around early this morning will move out as some drying
occurs today.  Expect to see some sunshine especially northern
sections by afternoon. The frontal boundary to our south will begin
moving back north as a warm front tonight, with a band of isentropic
lift bringing rain to our area.  Looks like better lift will move
fairly quickly north across the area which should limit
precipitation amounts.  Will carry categorical PoPs south and likely
elsewhere tonight.

.LONG TERM...(Monday through Saturday)...Wet pattern will
continue through most of the extended period due to persistent
southwesterly flow aloft until the latter half of next week. An
upper trough will remain across the southwest United States until
around Wednesday of next week. A series of jets will eject from
this trough into the mid-section of the nation.

For Monday, a strong upper jet/short-wave will lift northeast from
the southern Plains to the Great Lakes. Strong isentropic lift will
move through the Tennessee Valley and southern Appalachians Monday
morning producing widespread showers. A break in the rainfall is
anticipated during most of the afternoon as the isentropic lift
moves north and downsloping southerly winds limit precipitation.

A strong low-level jet of 50-6kts+ will move across the Tennessee
Valley. Wind direction is not perfect for a mountain wave event
since winds are more south to southwest in direction, but wind
speeds will likely produce near high wind criteria over the highest
terrain of the Smoky Mountains. Have issued a high wind watch there
for Monday.

The best dynamics from this upper jet lifts north into the Ohio
Valley and Great Lakes so rainfall amounts should be limited to 1/2
to 1 inch. These amounts do not warrant a flood watch, but isolated
runoff is a concern given how saturated the ground has become.

As system lifts north a frontal boundary will be drawn across the
region by late afternoon and evening Monday. There is enough
elevated instability to produce isolated thunder for the Plateau and
southeast Tennessee.

For Tuesday, a ridge of high pressure builds into the area drying
things out. However, the period of dry weather is limited as upper
flow remains of the southwest pulling moisture back into the area
for Wednesday.

For Wednesday through Thursday, the last southern stream upper
trough moves east toward the Tennessee Valley/southern Appalachians.
The ECMWF is more amplified than the GFS pulling much greater
precipitation shield into the region. This system could produce
another round of heavy rain back into the area and will need to be
watched. Enough cold air with this upper trough to switch the rain
to snow on the tail end of the event for Thursday night and Friday
morning.

For Friday night and Saturday, surface ridging and drier air will
produce dry conditions with a welcome return of sunshine.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  52  67  55 /  20  80  70 100
Knoxville McGhee Tyson Airport, TN  56  49  69  52 /  20  70  60  90
Oak Ridge, TN                       55  49  67  52 /  10  70  70  90
Tri Cities Airport, TN              56  46  66  52 /  10  60  60  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Monday morning through Monday evening for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

VA...None.
&&

LW/DH
Hazardous weather outlook, Dec 30, 3:23 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 AM EST Sun Dec 30 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
323 AM EST Sun Dec 30 2018 /223 AM CST Sun Dec 30 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...High Winds Possible Monday across the Mountains and Foothills...

Another storm system will move across the Tennessee Valley and
southern Appalachians Monday producing widespread showers and
possibly afternoon and evening thunderstorms across the Plateau
and southeast Tennessee. Rainfall of one-half to one inch is
possible which may produce isolated flooding issues.

High winds are also possible Monday across the Mountains and
Foothills, especially over the Smoky Mountains. Southerly winds of
25 to 40 mph with gusts to 60 mph are possible across the Smoky
Mountains.

...Another Round of Heavy Rain Possible Late Wednesday through
Thursday, Changing to a Wintry Mix for Thursday Night and
Friday Morning...

A storm system will move across the Tennessee Valley and southern
Appalachians during the latter half of the week. This system has
the potential of producing moderate to heavy rainfall from late
Wednesday through Thursday. Colder temperatures will move into the
region changing the rain to snow showers Thursday night and
Friday morning. Confidence is low on how this system will evolve
and later revisions to the forecast are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Watches in Tennessee, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.